Tennessee, 2021Damaging Wind in Tennessee, August 18, 2021
August 18, 2021 · NWS HUN · 1 event in 1 county or zone
A small complex of strong to severe thunderstorms developed during the late afternoon hours and moved east across north Alabama. The storms produced a few reports of damage in northwest into north central Alabama and southern middle Tennessee.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A small complex of strong to severe thunderstorms developed during the late afternoon hours and moved east across north Alabama. The storms produced a few reports of damage in northwest into north central Alabama and southern middle Tennessee.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 18, 5:00 AM CST, 1 hour 47 minutes earlier.
Area forecast discussion, Aug 18, 5:00 AM CST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
600 AM CDT Wed Aug 18 2021
.UPDATE...
For 12Z TAFS.
&&
.NEAR TERM...(Today and Tonight)
Issued at 255 AM CDT Wed Aug 18 2021
Quite a different picture across the Southeast this morning compared
to yesterday. A much more tranquil picture as the remnants of
Tropical Storm Fred have pushed far to the north over VA. In its
wake, clear skies over northern Alabama and southern middle
Tennessee. The only exception is across northeast Alabama where rain
fell yesterday and patchy dense fog has developed. The fog should
mix out shortly after sunrise.
It will most certainly feel like a summertime August day outside
today with afternoon highs in the lower 90s with heat indices near
100. Expect diurnally driven thunderstorms to develop once we reach
our convective temps later this afternoon. Greater coverage of storms
is anticipated across northwest Alabama along a slow moving trough
axis that is just to the west of the forecast area this morning. Not
expecting severe storms today, but a few strong storms may produce
gusty winds and locally heavy rainfall. Storms should diminish after
sunset. Patchy fog is once again possible tonight, but have left out
of the current forecast package given the uncertainty of where the
rain falls today.
.SHORT TERM...(Thursday and Friday)
Issued at 255 AM CDT Wed Aug 18 2021
More of the same for the end of the work week, with hot and humid
conditions expected with diurnally driven thunderstorms. Thursday
appears the most likely day for widespread storms given that the
aformentioned trough centers itself across the forecast area.
By Friday, the trough axis shifts farther east, but with northwest
flow weak disturbances move along the base of the trough which will
keep the coverage of storms Friday afternoon pretty high as well.
While we are once again not forecasting severe storms Thursday and
Friday, a few strong storms may develop that will be capable of gusty
winds and locally heavy rainfall.
.LONG TERM...(Saturday through Tuesday)
Issued at 255 AM CDT Wed Aug 18 2021
Upper level ridging starts to amplify across the southeast by this
weekend. This will finally reduce our chances for thunderstorms.
But, with less thunderstorms and less cloud cover its going to start
to get quite hot. Afternoon highs by Sunday warm up back into the 90s
and perhaps mid 90s on Tuesday. Heat indices Sunday through Tuesday
will be nearing advisory criteria of 105 degrees. While chances for
storms are lower, we cannot fully rule out some isolated to scattered
storms each day of the long term period.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 600 AM CDT Wed Aug 18 2021
Prevailing VFR conditions are expected to continue through the
morning hours. Showers and thunderstorms are expected to develop this
afternoon and spread from west to east. Still some uncertainty in
timing and coverage so left as PROB 30 group. If thunderstorms do
occur over the terminals, expect a brief change to MVFR visibilities
and ceilings. After sunset any lingering showers and storms will
diminish and a return to VFR conditions is expected.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
NEAR TERM...GH
SHORT TERM...GH
LONG TERM...GH
AVIATION...GH
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Aug 18, 1:57 AM CST, 4 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
257 AM CDT Wed Aug 18 2021
ALZ001>010-016-TNZ076-096-097-182300-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
257 AM CDT Wed Aug 18 2021
This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.
.DAY ONE...Today and Tonight...
Chances for showers and thunderstorms this afternoon and evening. Main
concerns with any stronger storms will be locally heavy rainfall and
gusty winds.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...
Chances for showers and thunderstorms each afternoon and evening
Thursday through Tuesday. Main concerns with any stronger storms
will be locally heavy rainfall and gusty winds.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management personnel is
not anticipated at this time.
In the hours before
Special weather statement, Aug 18, 6:47 AM CST, 0 minutes before
Special Weather Statement
National Weather Service Huntsville AL
747 AM CDT Wed Aug 18 2021
ALZ008>010-181500-
Marshall-Jackson-DeKalb-
Including the cities of Albertville, Boaz, Guntersville, Arab,
Scottsboro, Fort Payne, and Rainsville
747 AM CDT Wed Aug 18 2021
...Patchy Dense Fog in River and Lake Valleys through 10 AM...
Patchy Dense Fog has developed in river and lake valleys of Jackson,
DeKalb and Marshall counties with visibility dropping to 1/4 mile or
less. This includes the U.S. Highway 72 and Interstate 59 corridors.
Motorists are urged to drive with extreme caution, as visibilities
will vary significantly given the patchy nature of the fog. Use low
beams, reduce driving speed, and allow for plenty of room between you
and other cars.
The fog should begin to burn off by 9 to 10 AM.
Thunderstorm Wind, Lincoln
- When
- August 18, 6:47 AM CST
- Where
- Lincoln County, 0.91 mi SE of Flintville
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 35.062, -86.417
A tree was knocked down on Flintville School Road. Time estimated by radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Arizona, August 18, 20212 deaths · $8.2 million · 56 kt wind · 41 events
- Flash Flooding in New York, August 18 to 19, 20211 death · 1 injured · $34 million · 19 events
- Heat in California, August 18 to 20, 20212 deaths · 1 event
- Rip Current in North Carolina, August 18, 20212 deaths · 1 event
- Flash Flooding and Damaging Winds in Pennsylvania, August 18, 2021$83,000 · 52 kt wind · 27 events
- Tornado in Pennsylvania, August 18, 2021$20,000 · EF1 · 1 event
- Tornadoes and Hail in Pennsylvania, August 18 to 19, 2021EF1 · 14 events
- Flooding in Ohio, August 18, 2021$55,000 · 2 events
- Flash Flood and Lightning Strike in Texas, August 18, 2021$50,000 · 2 events
- Flash Flooding in Ohio, August 18, 2021$33,000 · 10 events
- Flash Flooding in Pennsylvania, August 18 to 19, 202133 events
- Flash Flooding and Lightning Strike in Tennessee, August 18, 20212 injured · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 978835.